Diabetes Drug Poses Cancer, Pancreatitis Risks

Manufacturer Alerting Physicians to Safety Issues With Liraglutide

June 20, 2011 03:50 pm News Staff

Liraglutide, the diabetes medication marketed as Victoza, carries a potential risk for thyroid C-cell tumors and also may increase the risk of acute pancreatitis, the FDA said in a June 13 safety announcement(www.fda.gov).

The agency is requiring manufacturer Novo Nordisk to remind physicians about the safety risks associated with the drug after a recent assessment showed that some primary care physicians are not aware of the risks. A June letter(www.fda.gov) to health care professionals from Novo Nordisk is part of a Risk Evaluation and Mitigation Strategy, or REMS, for the drug that was approved by the FDA last year.

Liraglutide is indicated as an adjunct to diet and exercise to improve glycemic control in adults with type 2 diabetes mellitus. In its letter, Novo Nordisk emphasized that the drug is not recommended as a first-line therapy for patients who have inadequate glycemic control with diet and exercise because of the potential risk of thyroid C-cell tumors, including medullary thyroid carcinoma, or MTC, and the increased risk of acute pancreatitis.

The manufacturer provided the following information for physicians related to thyroid C-cell tumors:

  • Liraglutide causes dose-dependent and treatment-duration-dependent thyroid C-cell tumors at clinically relevant exposures in both genders of rats and mice. It is unknown whether the drug causes thyroid C-cell tumors, including MTC, in humans. Human relevance could not be ruled out by clinical or nonclinical studies.
  • Liraglutide is contraindicated in patients with a personal or family history of MTC and in patients with multiple endocrine neoplasia syndrome type 2.
  • Patients with thyroid nodules noted on physical examination or neck imaging obtained for other reasons should be referred to an endocrinologist for further evaluation.
  • Although routine monitoring of serum calcitonin is of uncertain value in patients treated with liraglutide, if serum calcitonin is measured and found to be elevated, the patient should be referred to an endocrinologist for further evaluation.

Novo Nordisk also provided information for physicians related to pancreatitis, including that physicians should observe patients carefully for signs and symptoms of pancreatitis after prescribing liraglutide or after increasing dosages. If pancreatitis is suspected, liraglutide and other potentially suspect drugs should be discontinued promptly, and confirmatory tests should be performed. Physicians also need to use liraglutide cautiously in patients with a history of pancreatitis.

Physicians are encouraged to report adverse events associated with the medication to the FDA's MedWatch program(www.fda.gov).

Novo Nordisk said it will be monitoring cancer registries to identify any increase in the incidence of MTC related to the introduction of liraglutide into the U.S. marketplace. All cases of MTC, regardless of potential association with any drug treatment, should be reported to the appropriate state cancer registry(www.naaccr.org), the manufacturer said.


please wait Processing